Alimta and Hair Loss

As with most chemotherapy medications, hair loss is a possible side effect of Alimta (pemetrexed). One clinical study found that up to 7 percent of people experienced this problem while taking this drug. It's wise to expect and plan for this side effect; you may find it helpful to talk to your healthcare provider or someone who has been through this experience.

Does Alimta Cause Hair Loss?

Alimta® (pemetrexed) is a prescription chemotherapy medication, and hair loss is one of the possible side effects. In one clinical study, hair loss was reported in up to 7 percent of people who took Alimta alone. Even more people develop hair loss when Alimta is combined with other chemotherapy medications.
 
Hair loss is seen because chemotherapy affects all fast-growing cells throughout the body. Therefore, in addition to killing cancer cells, it kills fast-growing normal cells. With some chemotherapy medications, such as Alimta, this can include hair cells. Using Alimta along with other chemotherapy medications can increase the risk of hair loss even more.
 
Given how commonly hair loss occurs in people receiving chemotherapy, it may be a good idea to expect and plan for it. You may choose to wear wigs or other head coverings, or you may decide to leave your head uncovered. Also, feeling angry or sad is common and perfectly all right.
 
If you are concerned about hair loss with Alimta, be sure to discuss your expectations and wishes with your healthcare provider. Talking about your feelings can help. You may also find it helpful to share your thoughts with someone who has had a similar experience.
 
(Click Chemotherapy and Hair Loss for suggestions on what to do if hair loss occurs, along with more information on treating your scalp and hair during chemotherapy.)
 
7 Tricks to Relieve Your Enlarged Prostate

Alimta Chemotherapy Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.